Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 19, 2017, 5:13 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 5:13 PM MST (00:13 UTC)
- Expired
- Jul 19, 2017, 5:45 PM MST
- In force
- 32 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:13 PM MST | HAIL 0.5 | 1 Ssw Uptown Sedona, AZ | NWS EMPLOYEE REPORTS .5 HAIL ENE OF SEDONA AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WUUS55 KFGZ 200013
SVRFGZ
AZC005-025-200045-
/O.NEW.KFGZ.SV.W.0027.170720T0013Z-170720T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
513 PM MST WED JUL 19 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 545 PM MST
* At 513 PM MST, a severe thunderstorm was located over Sedona,
moving west at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Red Rock State Park.
This includes the following highways...
State Route 179 between mile markers 305 and 313.
State Route 89A between mile markers 361 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3491 11171 3475 11175 3478 11208 3496 11201
TIME...MOT...LOC 0013Z 097DEG 38KT 3483 11180
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
923 WWUS55 KFGZ 200026 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 526 PM MST WED JUL 19 2017 AZC005-025-200045- /O.CON.KFGZ.SV.W.0027.000000T0000Z-170720T0045Z/ Yavapai-Coconino- 526 PM MST WED JUL 19 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR YAVAPAI AND COCONINO COUNTIES... At 524 PM MST, a severe thunderstorm was located near Page Springs, or 8 miles west of Sedona, moving west at 45 mph. This storm is exhibiting rotation along the gust front. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sedona, Page Springs. This includes the following highways... State Route 179 between mile markers 305 and 313. State Route 89A between mile markers 361 and 378. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3491 11171 3475 11175 3478 11208 3496 11201 TIME...MOT...LOC 0024Z 097DEG 38KT 3484 11195 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$
707
WWUS55 KFGZ 200047
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
547 PM MST WED JUL 19 2017
AZC005-025-200055-
/O.EXP.KFGZ.SV.W.0027.000000T0000Z-170720T0045Z/
Yavapai-Coconino-
547 PM MST WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
HAS EXPIRED...
The severe thunderstorm over Sedona has weakened and moved west.
Expect wind gusts to 40 mph and small hail with this storm, along
with heavy rain.
LAT...LON 3491 11171 3475 11175 3478 11208 3496 11201
TIME...MOT...LOC 0045Z 097DEG 38KT 3486 11220
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:44 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 19, 3:44 PM MST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 344 PM MST Wed Jul 19 2017 .SYNOPSIS...Monsoon moisture will continue to bring daily showers and thunderstorms to northern and central Arizona through the weekend. Local heavy rainfall capable of producing flash flooding is possible from stronger storms. && .DISCUSSION...Scattered thunderstorms developed across northern Arizona late this morning and afternoon and were generally moving from southeast to northwest. A few of these storms produced flooding. Storm coverage will decrease...but not end...after dark this evening. The treat of flash flooding will decrease in coverage after dark to night and the watch will be allowed to expire. From Thursday onward...models showing that the air mass across Arizona will dry out a bit. However, enough monsoon moisture will remain for a medium level of monsoon activity. Anticipate the usual day-to-day variations in the character and coverage of storms. The GFS is indicating some drying Monday and Tuesday...however...the EC does not. Will keep the chance of precipitation near climatological levels next week. && .AVIATION...For the 00Z package...Scattered to numerous showers and thunderstorms will continue through late tonight. The greatest activity will continue to be along and south of the Mogollon Rim with isolated IFR visibility in +RA possible. Another round of showers and thunderstorms are forecast after 18Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. The threat for heavy rain will continue across all of Arizona through midweek. Expect near average temperatures. Friday through Sunday....An active monsoon pattern will continue with daily chances for rain showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>018-037>040. && PUBLIC...MAS AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 311 AM MST Wed Jul 19 2017 AZZ004>018-037>040-200400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 311 AM MST Wed Jul 19 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for northern Arizona through this evening. Showers and thunderstorms will develop during the afternoon and generally move to the northwest, continuing into the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily thunderstorms will continue into early next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 19, 12:33 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM FLASH FLOOD 3 SSW PRESCOTT AIRPORT 34.60N 112.46W
07/19/2017 YAVAPAI AZ TRAINED SPOTTER
ROADS AT WILLOW CREEK RD AND COMMERCE
FLOODED. 1 TRUCK STUCK IN WATER.
&&Local storm report, Jul 19, 1:06 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 4 SW PRESCOTT VALLEY 34.57N 112.37W
07/19/2017 YAVAPAI AZ LAW ENFORCEMENT
3 FEET OF WATER AND DEBRIS OVER ROAD. IN
DIAMOND VALLEY SUBDIVISION AT EMERALD DR.
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:09 PM MST | Areal Flood Advisory | FGZ | Yavapai | 111 min |
| Jul 19, 5:54 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 6:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 19, 7:35 PM MST | Areal Flood Advisory | FGZ | Navajo | 115 min |
| Jul 19, 7:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 109 min |
| Jul 19, 9:47 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Jul 19, 10:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 11:27 PM MST | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 20, 12:37 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 20, 3:45 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 20, 4:59 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.